Do I need ongoing consultant support?

Hi all. I'm new to all this. I have coeliac s and hypothyroidism and lots of other symptoms. My sister has very similar symptoms to me and is under the care of St Thomas's. I discovered that I had a positive lupus blood result in my notes that no-one told me about, so, after a big fight with my now ex-GP, managed to get a referral to St Tomas's myself. I haven't got lupus, but I do seem to have Hughes syndrome. My bloods were fairly borderline but have been positive twice for anti phospholipid antibodies (is that the right term?). I've never had a clot but have a history of migraine and 3 miscarriages. The consultant has suggested I take 75mg aspirin and has discharged me. I got his letter today and have read a bit about Hughes syndrome today. I think it could explain a lot of my remaining symptoms (foggy brain, pins and needles, depression, forgetfulness etc) and it now concerns me that I've been discharged back to my GP, who probably doesn't know much about the syndrome and what symptoms it can cause, so how is he going to be able to monitor my meds effectively? Should I be insisting on seeing another specialist to monitor me? Nothing has been explained to me, only what I've read myself. Many thanks!

12 Replies

oldestnewest
  • You may have seen the letter that was on another thread which explains why you have been discharged. This is a new thing that St Thomas has started doing to what they say are stable patients who can be managed by their GP's or local Hospitals, however as you can see from the comments most people are pretty disgusted with the decision.

    I was under the impression they were only discharging stable long term patients.

    As I see it you have two options. Write back to St Thomas saying you dont accept being discharged as you are a new patient and have not been monitored for long enough. Say that your GP has no understanding of the condition and you have no faith in their ability to look after you. See what happens.

    Second option is that you could save up and go and see one of the Dr's at the London Bridge Hospital (along with your NHS blood tests which you can get from your GP) who will then confirm your diagnosis and write to your GP with a management plan. You may even be lucky and they may push for you to be seen again on their list at St Thomas (I dont know if thats possible but you could ask). You would at least get peace of mind that your management has been set by one of the best APS Doctors.

    Here is a link to the thread:-

    hughes-syndrome.healthunloc...

  • Yes to both options outlined above by APSnotFab - I suggest as a newly diagnosed patient more support is needed both for you and your GP, please do write a strong letter. Mary F x

  • Thank you so much for your replies. That really helps to know the 'politics' behind my discharge. I might well get a private referral to London Bridge to see Dr Kamashta as he's the doc who my sister is seeing at St Thomas's and he sounds like the expert and is clearly a very kind and understanding doctor too from her experience.

  • I wonder if you mentioned all your other symptoms at your consultation if not make sure you keep a diary and write them all down so you can give them to the Specialist you see next time.

    Prof. Khamashta is a very good choice and not only is he a total expert he is also a gentleman which is a refreshing experience compared with a lot of the bad mannered rabble that seem to exist within the profession!

    Please let us know what you decide to do.

    Take care

  • Hello Paleosooze and welcome to our group.

    I endorse what both APsnotFab and Mary have said. You need better monitoring of your condition until you know what medication best aliviates your symptoms. Foggy brain, pins and needles, depression, forgetfulness may respond to Aspririn but they certainly didn't with me and I needed Warfarin, which I took for 9 years, and now Heparin instead of Warfarin.

    There are several Drs at the London Lupus Centre, including Prof Hughes himself, and if St. T's won't continue to monitor you then you may need to have a private appointment at the London Lupus Centre.

    Very best wishes and keep us informed as to your progress.

    Dave xx

  • Thanks Sue and Dave :)

    I did try to talk about my symptoms, but don't feel they were taken terribly seriously. The APS almost seemed like an afterthought and linked only really to my miscarriages and nothing else, so I probably wouldn't want to go back to see that doc anyway!

    I'm seeing my GP on Friday, so will see what he has to say, but I think a private referral is likely to be the best way forward. Especially as I took baby aspirin for a while when I was diagnosed with protein s deficiency following the miscarriages and it wrecked my stomach (even the coated stuff), so I think I might need to take something else anyway. (When I got pregnant again they put me on clexane injections, which enabled me to have a successful pregnancy :) ).

    Thanks again!

    Susie

  • You will be advised, via London Bridge of an alternative to aspirin, which works well for some people. Mary F x

  • Thanks Sue and Dave :)

    I did try to talk about my symptoms, but don't feel they were taken terribly seriously. The APS almost seemed like an afterthought and linked only really to my miscarriages and nothing else, so I probably wouldn't want to go back to see that doc anyway!

    I'm seeing my GP on Friday, so will see what he has to say, but I think a private referral is likely to be the best way forward. Especially as I took baby aspirin for a while when I was diagnosed with protein s deficiency following the miscarriages and it wrecked my stomach (even the coated stuff), so I think I might need to take something else anyway. (When I got pregnant again they put me on clexane injections, which enabled me to have a successful pregnancy :) ).

    Thanks again!

    Susie

  • Hi Paleosooze

    Ask to take the alternative to aspirin - clopidogrel. I took aspirin for eight years and, because I have to take a toxic combination of other tablets for nerve pain plus hydroxychloroquine (Plaquenil), it ruined my stomach and I was constantly vomiting blood.

    Clopidogrel used to go under the trade name Plavix but only last year its licence expired which means that all companies can now make a generic tablet - this means the price goes down considerably and your GP will be more likely to prescribe it as it should fit within their budgetary constraints. I find it has the same effect as the aspirin but no more stomach trouble :)

  • Thanks Kate :) that's good to know. How long would I have to be on it before I could tell whether it's helping my various symptoms?

  • It's usually very quick - about a week or so. It's only hydroxychloroquine (Plaquenil) that takes two to three months before it kicks in.

  • Dr Khamashta is an excellent choice as he is the person I see at St Thomas. You would also get an appointment with him a lot quicker than waiting to see Prof Hughes whose list is now around 6 months unless you are lucky enough to get a cancellation. Please let us know how you get on. :-)

You may also like...